TCS Daily

Ensuring Greater Drug Safety

By Henry I. Miller - November 27, 2006 12:00 AM

Medication errors are so common in American hospitals that, on average, patients experience one every day they are hospitalized. Such mistakes harm 1.5 million people and kill several thousand each year, costing the nation at least $3.5 billion annually.

Although the frequency of such errors in neighborhood pharmacies is hard to estimate, they certainly occur there, too. I experienced one.

Several years ago, at the Rite Aid pharmacy in Menlo Park, California, where I usually had my prescriptions filled, I picked up a refill of the statin drug that I had taken for many years. When I began using that particular container of pills - for my morning dose -- I noticed that there were two species of pills in the container, one football-shaped, marked "93/670," and the other rectangular and marked "M357." (The pills would sometimes vary in appearance from refill to refill, depending on the particular manufacturer of the generic drug, so I assumed there were two different brands of generics in the vial.)

Because I was feeling odd following some of my morning doses of medication, after a couple of weeks I phoned the pharmacy and spoke to a pharmacist, to whom I described the appearance of the pills and my puzzlement. He was able to identify the football-shaped pills as a generic version of my statin, gembribozil, from a company called Teva, but he could not explain the presence of a second species or identify it. He said that unfortunately, that particular pharmacy didn't have the reference book that would enable him to identify the second species, but he suspected that it was, perhaps, another manufacturer's generic for gemfibrozil. I asked him to call another store that did have the book, and he agreed to do so and to phone me back. He phoned a few minutes later to tell me that the second species of pill appeared to be alpha-methyl dopa, an antihypertensive that is seldom prescribed any longer.

I was shocked and angry at this turn of events and asked him to have the pharmacy manager phone me when she returned from a conference.

About a half-hour later, the pharmacist phoned me again, to tell me that the second species was probably not alpha-methyl-dopa after all, but the analgesic Vicodin, a controlled drug, a combination of the opiate, hydrocodone, and acetaminophen (the active ingredient in Tylenol).

Not having heard from the manager, I phoned her. She explained to me that neither gemfibrozil nor Vicodin is actually dispensed by pharmacists but by a robot called ScriptPro, and she speculated that the robot must have filled my prescription (with gemfibrozil), and then gone on to the next prescription (Vicodin), somehow putting the pills into the same vial. She phoned me back about half an hour later, saying that she had spoken to her boss, who was certain that ScriptPro could not have been at fault, and that neither of them had an alternate explanation.

At the manager's request, I brought the container of pills that contained the mixture of gemfibrozil and Vicodin to the store, so that she could examine it. She verified the identity of the pills, and gave me a fresh container of gemfibrozil, which was, ironically, labeled with a date two months earlier.

This sort of error is no joke. Although I did not suffer a catastrophe such as might have occurred had I unwittingly combined Vicodin and alcohol or other sedatives, I did suffer significant inconvenience and decreased professional productivity which, in retrospect, I recognized as being the result of my periodically ingesting Vicodin. Specifically, I noticed that my mornings were intermittently marked by grogginess and difficulty concentrating at work, and once I fell asleep in my car while waiting to meet someone. (All of these events were most unusual for me.) My productivity -- as measured by my production of articles for major newspapers and journals -- was demonstrably lower during that time, and people told me that I looked tired.

Finally, as a physician and a former senior official at the FDA, I know the problems that drugs can cause, even when prescribed, dispensed and taken correctly. I dislike taking medications of any sort, except when they are absolutely necessary. Being exposed unnecessarily and involuntarily to this mixture of drugs — one of which is an opiate and controlled substance, no less — was therefore, for me, a particular affront. I felt as though I'd been assaulted. When I think about what the outcome of Rite Aid's error could have been, I am outraged all over again.

I had a lawyer friend write a non-hostile letter to Rite-Aid describing my experience. They went into classic hunker-down mode. Their response was like the classic lawyer's refrain: My client was nowhere near the site of the crime, but if you can show that he was, he didn't do it; and if you can prove that he did commit the crime, he promises to not to do it again. The essence of the company's response was that I couldn't prove that I received a mixture of drugs; that even if I could, I couldn't prove it was the pharmacy's fault; and that as a physician, from the beginning, I should have noticed that something was amiss.

Aside from perhaps thinking hard about which pharmacies to avoid, my story offers some important lessons for consumers of prescription drugs.

I regret that I didn't complain at the time to the state pharmacy board and to the local police. After all, someone contaminated my drug purchase with a potent narcotic; and whether it was done by a terrorist or an incompetent pharmacist, I could have been severely injured. Moreover, according to former police chief and drug control expert Joseph McNamara, for possessing a controlled substance without a prescription I was also in legal jeopardy (especially had I been driving while impaired).

How can consumers detect such errors? Be vigilant for anything amiss in any prescription drug - a mixture of pills of different appearance; unusual color, texture, markings or packaging; and any change in effectiveness or side effects. To aid customers, my current pharmacy includes a physical description of the pill right on the label of the container; a vial that I picked up this week offers this description, "Oval White,10/PD 155," which corresponds to the appearance and markings on the tablets. This cheap and effective expedient enables patients to verify that they're getting the correct drug.

Medication errors in hospitals have received a lot of attention, but mistakes occur in neighborhood pharmacies, too. Be attentive, be careful, be well.


TCS Daily Archives